Alert archive / Tennessee / Flash Flood Warnings in 2005

Flash Flood Warning 14, NWS Nashville, TN

June 9, 2005Rutherford County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jun 9, 2005, 5:10 PM CDT for Rutherford County, Tennessee. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2005, 5:10 PM CDT (22:10 UTC)
Expired
Jun 9, 2005, 6:45 PM CDT
In force
95 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Rutherford County, TN

The radar

The Nashville radar (KOHX), 41 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.2 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 092211
FFWOHX
TNC149-092345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
510 PM CDT THU JUN 9 2005

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN RUTHERFORD COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF MURFREESBORO

* UNTIL 645 PM CDT

* AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. RADAR
  HAS INDICATED 2 TO 3 INCHES OF RAIN HAS FALLEN DURING THE
  PAST HOUR IN THIS LOCATION.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WALTERHILL
  AND SMYRNA.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
NASHVILLE.

LAT...LON 3583 8660 3582 8620 3597 8617 3605 8653

$$

END/ORCHANIAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 3:03 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 9, 3:03 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
303 PM CDT THU JUN 9 2005

.DISCUSSION...
BERMUDA HIGH TYPE OF PATTERN IN PLACE ACROSS THE MID STATE. PRECIP
COVERAGE IS A LITTLE LESS WIDESPREAD TODAY AS MID LEVEL
TEMPERATURES HAVE WARMED JUST A TOUCH. WILL INCLUDE A 30 PERCENT
CHANCE OF SHOWERS AND TSTMS THIS EVENING. THE ACTIVITY SHOULD DIE
OUT BY MIDNIGHT AS BOTH APPRECIABLE UPPER LEVEL DIVERGENCE AND A
STRONG 850 MB FLOW ARE ABSENT FROM THE EQUATION.

ON FRIDAY...MORE OF THE SAME AS A FAIR DEGREE OF MOISTURE AND
INSTABILITY REMAINS. WILL CONTINUE WITH A 60 PERCENT CHANCE OF
SHOWERS AND STORMS THROUGH THE DAY.

FOR TEMPERATURES...NO MAJOR DEPARTURES FROM GUIDANCE FOR PERIODS 1-5
AS MODELS ARE GENERALLY IN AGREEMENT. SOME DISPARITY ON HIGHS FOR
SATURDAY...MAINLY DUE TO UNCERTAINTY ON TIMING AND LOCATION OF
TS ARLENE. WILL GO CLOSER TO NAM GUIDANCE ACROSS THE CWA FOR THIS
PERIOD. IN THE LONG TERM...TEMPERATURES CLOSE TO NORMAL.

THE FCST FOR THIS WEEKEND WILL CENTER ON TS ARLENE AND WHAT SHE
PLANS ON DOING. HPC BRINGS HER ONSHORE SATURDAY AFTERNOON NEAR
MOBILE AL. THE MODELS ARE SPREADING MOISTURE WELL NORTH OF THE
SYSTEM AND INTO MIDDLE TN THAT SAME DAY. GFS/NAM SOLUTIONS ARE
SIMILAR IN THE GEOGRAPHIC TRACK BUT DIFFER LARGELY TEMPORALLY. THE
NAM IS MUCH FASTER WITH THE GFS MUCH SLOWER. WILL ADHERE TO THE HPC
TRACK AND BRING AN INCREASE IN POPS TO THE AREA SATURDAY AND
SATURDAY NIGHT.

AS FAR AS WIND SPEEDS GO...WILL INCLUDE BREEZY CONDITIONS FOR
SATURDAY AND SATURDAY NIGHT AS ARLENE MOVES THROUGH. 10 TO 20 MPH
WILL SUFFICE FOR NOW.

THE MODELS ARE CONSISTENT WITH BRINGING THE HEAVIEST QPF OVER
WESTERN PORTIONS OF MIDDLE TN SATURDAY. HOWEVER...USUALLY...THE
HEAVIEST RAINFALL WILL OCCUR TO THE RIGHT OF THE STORM TRACK. FOR
THAT REASON...WILL REFRAIN FROM INSERTING WIDESPREAD RAINFALL AT
THIS TIME AND JUST GO WITH LIKELY TRW FOR SATURDAY AFTERNOON AND
NIGHT ACROSS THE MIDDLE TN AREA.

ARLENE SHOULD LIFT NORTHWARD ON SUNDAY. THEREFORE...WILL DECREASE
POPS THROUGH MONDAY AND WILL ACTUALLY REMOVE POPS FROM TUESDAY ON
AS A DRIER NORTHERLY FLOW SETS UP FOLLOWING ARLENES DEPARTURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE    70  83  68  82 /  30  60  30  70
CLARKSVILLE  70  83  68  82 /  30  60  30  70
CROSSVILLE   67  80  64  77 /  30  60  30  60

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

21/55
Hazardous weather outlook, Jun 9, 5:30 AM CDT, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT THU JUN 9 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-101030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY...MAINLY
DURING THE AFTERNOON AND EVENING. VERY MOIST AND UNSTABLE AIR WILL
REMAIN OVER THE REGION ALONG WITH GENERALLY LIGHT WINDS. THE RESULT
WILL BE SLOW MOVING THUNDERSTORMS WHICH COULD PRODUCE LOCALLY HEAVY
DOWNPOURS. ISOLATED THUNDERSTORMS COULD BECOME SEVERE...MAINLY DURING
THE PEAK HEATING OF THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
MORE OF THE SAME IS EXPECTED INTO THE WEEKEND...WITH SCATTERED
TO NUMEROUS MAINLY AFTERNOON AND EVENING THUNDERSTORMS. AGAIN...THE
STORMS WILL BE SLOW MOVING AND COULD PRODUCE LOCALLY HEAVY DOWNPOURS.
ISOLATED THUNDERSTORMS COULD BECOME SEVERE...MAINLY DURING THE PEAK
HEATING OF THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS MAY BE NEEDED FOR REPORTS OF
ISOLATED SEVERE WEATHER OR FLASH FLOODING...MAINLY DURING
THE AFTERNOON. HOWEVER...WIDESPREAD ACTIVATION OF SPOTTERS AND
EMERGENCY MANAGERS IS NOT EXPECTED.

GIRODO

In the hours before

Special weather statement, Jun 9, 2:09 PM CDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
209 PM CDT THU JUN 9 2005

TNZ011-032>034-065-066-078>080-092000-
CUMBERLAND-FENTRESS-GRUNDY-OVERTON-PICKETT-PUTNAM-VAN BUREN-WARREN-
WHITE-
209 PM CDT THU JUN 9 2005

...THUNDERSTORMS PRODUCING HEAVY RAIN ALONG THE WESTERN EDGE OF
THE CUMBERLAND PLATEAU...

AT 200 PM CDT...A NARROW BAND OF THUNDERSTORMS EXTENDING ALONG A LINE
FROM NEAR BYRDSTOWN...TO CLARKRANGE...TO PLEASANT HILL...TO NEAR
SPENCER WAS PRODUCING VERY HEAVY RAIN. RADAR ESTIMATED BETWEEN 1
AND 2 INCHES OF RAIN HAS FALLEN SINCE 11 AM CDT. THE THUNDERSTORMS
WERE MOVING SLOWLY NORTH-NORTHEAST.

IF YOU ARE IN THE CUMBERLAND PLATEAU REGION OF MIDDLE TENNESSEE
YOU SHOULD REMAIN ALERT AND BE PREPARED FOR PONDING OF WATER
FROM LOCALLY HEAVY RAIN. LISTEN FOR ANY ADDITIONAL STATEMENTS OR
WARNINGS THAT MIGHT BE ISSUED.

05

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 4:40 PM CDTSevere Thunderstorm WarningOHXRutherford50 min

Nearby

Flash Flood Warnings in Tennessee, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.